Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 99, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2024, 5:19 PM CDT for Nelson County, Ramsey County, Walsh County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2024, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 22, 2024, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nelson County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:13 PM CDT, 3 hours 6 minutes earlier. Its key messages:
- Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in the northern valley, northwest, and west central Minnesota.
- Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times.
Area forecast discussion, Jul 22, 2:13 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 213 PM CDT Mon Jul 22 2024 .KEY MESSAGES... - Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in the northern valley, northwest, and west central Minnesota. - Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times. && .DISCUSSION... Issued at 211 PM CDT Mon Jul 22 2024 ...Synopsis... A weak shortwave has produced some pop up showers along the International border near Bottineau and some in Pembina County. Given the environment Cape is going to be around 1500 and 2000 allowing for plenty of energy for storms to consume. However shear is still 15-20kts which suppresses the likelihood of severe storms. However gusty winds and small hail can still be produced by these stronger storms. Most of the cam guidance has the storms dissipating by 03z but it would surprise me if we had lingering showers until about midnight or 05z. Tuesday another wave of vorticity possibly strong enough to produce storms in the morning is depicted to move across the northern planes. It's uncertain if storms will be produced or if the atmosphere will be stable enough to not lift any moisture. Ridging starts building in Tuesday evening suppressing any lingering convection from the morning. With continued northerly flow aloft, wildfire smoke is expected to persist at various points in the column to include near-surface smoke. Air quality could be impacted at times, with upstream observations suggesting minimal impacts to visibility. Wednesday through Monday The ridging pattern builds over the Northern Plains as a Low pressure starts to move in over British Columbia giving us some warmer temperatures Wednesday through Monday. with the warmest days expected to be friday and saturday given most ensembles depict temperatures in the 90's. So afternoon convection may occur due to the area likely to reach convective temperatures but the high pressure ridge may also suppress the convection. After Saturday the ridge begins to flatten as the Low pressure system moves across the Canadian Provinces so temperatures should become more seasonable come Sunday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1248 PM CDT Mon Jul 22 2024 VFR conditions are expected to remain through the TAF period. Smoke aloft is still pretty thick increasing the ceiling category up one to account for the smoke (sct to bkn). Pop up showers are expected to start around 2300z and almost all model guidance has them dissipating by 03z. Not quite if smoke will disperse by tomorrow so kept FU in TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...MM AVIATION...MM
Hazardous weather outlook, Jul 22, 5:20 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 520 AM CDT Mon Jul 22 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 520 AM CDT Mon Jul 22 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in northwest and west central Minnesota. Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Saturday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Local storm report, Jul 22, 3:37 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
337 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Funnel Cloud Ada 47.30N 96.51W
07/21/2024 Norman MN Broadcast Media
Broadcast media relayed report and picture
of funnel cloud near Ada MN Sunday July 21
2024. Funnel was observed from within the
town of Ada at 149 PM CDT lasting about 8
minutes. Location and time provided within
relayed report.
&&
CJLocal storm report, Jul 22, 3:53 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
353 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail Mountain ND 48.69N 97.86W
07/22/2024 M2.00 Inch Pembina ND Broadcast Media
Time estimated.
&&
BRLocal storm report, Jul 22, 4:26 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
426 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 7 W Karlstad 48.58N 96.69W
07/22/2024 M1.75 Inch Kittson MN Broadcast Media
Time Estimated.
&&
BRLocal storm report, Jul 22, 4:39 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
439 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail Walhalla 48.93N 97.91W
07/22/2024 E1.75 Inch Pembina ND Broadcast Media
&&
BRLocal storm report, Jul 22, 5:04 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
504 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 10 E Langdon 48.76N 98.15W
07/22/2024 M71 MPH Cavalier ND Dept of Highways
&&
BRLocal storm report, Jul 22, 5:18 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
518 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Walhalla 48.92N 97.92W
07/22/2024 E2.00 Inch Pembina ND Public
Estimated from picture.
&&
BRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 63 min |
| Jul 22, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 49 min |
| Jul 22, 4:21 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 54 min |
| Jul 22, 5:00 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 45 min |
| Jul 22, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 51 min |
| Jul 22, 6:20 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 40 min |
| Jul 22, 6:42 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 48 min |
| Jul 22, 4:06 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.